Appetite/Taste Changes and Chemotherapy
The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.
Appetite and taste alterations and chemotherapy
As each person's individual medical profile and diagnosis is different, so is his or her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team possible side effects of treatment before the treatment begins.
Treatment for cancer, as well as the cancer itself, can affect your sense of taste or smell. You may find that many foods seem to have less taste. Other foods, especially meat or other high-protein foods, may taste bitter or metallic. Problems with your teeth and gums can also affect the way foods taste. For most people, changes in taste and smell resolve when treatment is finished.
Consider the following to reduce alterations in appetite and taste as a result of chemotherapy:
Visit your dentist to be sure you do not have any dental problems that may affect the taste or smell of food.
If red meat tastes or smells strange to you, try poultry, eggs, dairy products, or mild-tasting fish instead.
Marinate meat, poultry, or fish in sweet fruit juices, sweet wine, Italian dressing, or sweet-and-sour sauce.
Use small amounts of flavorful seasonings, such as basil, oregano, or rosemary.
Try tart foods, such as oranges or lemonade, unless you have mouth sores.
Avoid cooking smells. Serve foods cold or at room temperature.
Use bacon, ham, or onion to add flavor to vegetables.
Use plastic utensils if you experience a metallic taste.
Eat foods you like any time of the day.
Keep high-calorie, high-protein foods available and snack on them throughout the day.
Eat small meals five to six times a day, rather than three large meals a day.
If you have constipation, uncontrolled pain, or nausea, let your health care team know so the problems can be treated.